Alert archive / Oregon / Gale Warnings in 2017

Gale Warning 57, NWS Medford, OR

December 28, 2017

NWS Medford, OR issued this gale warning at Dec 28, 2017, 2:25 PM PST. It took effect at Dec 29, 2017, 10:00 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 2:25 PM PST (22:25 UTC)
In effect from
Dec 29, 2017, 10:00 AM PST
Expired
Dec 29, 2017, 8:39 PM PST
In force
11 hr
Issued by
NWS Medford, OR

The text

As transmitted.

954 
WHUS76 KMFR 282225
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
225 PM PST Thu Dec 28 2017

PZZ370-291130-
/O.CON.KMFR.SC.Y.0115.000000T0000Z-171229T1800Z/
/O.UPG.KMFR.GL.A.0039.171229T1800Z-171230T0300Z/
/O.NEW.KMFR.GL.W.0057.171229T1800Z-171230T0300Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
225 PM PST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY...

The National Weather Service in Medford has upgraded the Gale
Watch to a Gale Warning...which is in effect from 10 AM to 7 PM 
PST Friday.  

* Winds...South 25 to 30 kt with a few gusts to 40 kt tonight into
  Friday morning. From late Friday morning through Friday evening,
  south gales 30 to 35 kt gusting to 45 kt.
  
* Seas...Steep 8 to 11 feet tonight into Friday morning. From 
  late Friday morning through Friday evening, very steep seas 13 
  to 15 feet. 

* Areas affected...All areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$

PZZ350-356-376-291130-
/O.CON.KMFR.SC.Y.0115.000000T0000Z-171230T0300Z/
/O.UPG.KMFR.GL.A.0039.171229T1800Z-171230T0300Z/
/O.NEW.KMFR.GL.W.0057.171229T1800Z-171230T0300Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
225 PM PST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST FRIDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY...

The National Weather Service in Medford has upgraded the Gale
Watch to a Gale Warning...which is in effect from 10 AM to 7 PM 
PST Friday.  

* Winds...South 20 to 25 kt with a few gusts to 35 kt. From late
  Friday morning through Friday evening, south gales 30 to 35 kt
  gusting to 40 kt.
 
* Seas...Steep 7 to 10 feet tonight into Friday morning. From late
  Friday morning through Friday evening, very steep seas 11 to 14
  feet. 

* Areas affected...Conditions will be hazardous to small craft
  north of Pistol River tonight through Friday afternoon. Gales
  are expected late Friday morning through Friday evening north
  and west of Gold Beach and beyond about 3 NM from shore, except
  closer to shore near and north of Cape Blanco. Small craft
  advisory conditions are expected to spread to all areas south 
  of Gold Beach by Friday evening, except a small area near the 
  coast south of Brookings.
  
* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$

MAS

http://www.weather.gov/medford
3 follow-up statements
713 
WHUS76 KMFR 291030
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 AM PST Fri Dec 29 2017

PZZ350-356-376-292330-
/O.EXT.KMFR.SC.Y.0115.000000T0000Z-171230T0600Z/
/O.EXT.KMFR.GL.W.0057.171229T1800Z-171230T0600Z/
/O.NEW.KMFR.SE.W.0077.171230T0600Z-171230T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 AM PST Fri Dec 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
   EVENING...
...GALE WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
   PST THIS EVENING...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM THIS EVENING TO
   4 AM PST SATURDAY...

The National Weather Service in Medford has issued a Hazardous
Seas Warning...which is in effect from 10 PM this evening to 4 AM
PST Saturday. 

* Winds...South 20 to 25 kt with a few gusts to 35 kt. From late 
  Friday morning through Friday evening, south gales 30 to 35 kt 
  gusting to 40 kt. 

* Seas...Steep 7 to 9 feet into Friday morning. From late Friday
  morning through Friday night, very steep seas 11 to 14 feet.
 
* Areas affected...Gales late Friday morning through Friday
  evening north and west of Gold Beach and beyond about 3 NM from
  shore, except closer to shore near and north of Cape Blanco.
  Small craft advisory conditions will occur over the remainder of
  the area through Friday evening. Hazardous seas will affect all
  areas from Cape Sebastian north Friday night.  

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$

PZZ370-292330-
/O.CON.KMFR.SC.Y.0115.000000T0000Z-171229T1800Z/
/O.EXT.KMFR.GL.W.0057.171229T1800Z-171230T0600Z/
/O.NEW.KMFR.SE.W.0077.171230T0600Z-171230T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
230 AM PST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
   MORNING...
...GALE WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
   PST THIS EVENING...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM THIS EVENING TO
   4 AM PST SATURDAY...

The National Weather Service in Medford has issued a Hazardous
Seas Warning...which is in effect from 10 PM this evening to 4 AM
PST Saturday. 

* Winds...South 25 to 30 kt with a few gusts to 40 kt into Friday
  morning. From late Friday morning through Friday evening, south
  gales 30 to 35 kt gusting to 45 kt. 

* Seas...Steep 8 to 11 feet into Friday morning. From late Friday
  morning through Friday evening, very steep seas 13 to 17 feet. 
  Very steep seas 12 to 14 feet Friday night behind the front.

* Areas affected...All areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$

http://www.weather.gov/medford
230 
WHUS76 KMFR 291804
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
1004 AM PST Fri Dec 29 2017

PZZ370-300715-
/O.EXP.KMFR.SC.Y.0115.000000T0000Z-171229T1800Z/
/O.CON.KMFR.GL.W.0057.000000T0000Z-171230T0600Z/
/O.CON.KMFR.SE.W.0077.171230T0600Z-171230T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
1004 AM PST Fri Dec 29 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST SATURDAY...

* Winds...South gales 30 to 35 kt gusting to 45 kt.

* Seas...Very steep seas 13 to 17 feet. Very steep seas 12 to 14
  feet tonight behind the front. 

* Areas affected...All areas.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$

PZZ350-356-376-300715-
/O.CON.KMFR.GL.W.0057.000000T0000Z-171230T0600Z/
/O.CON.KMFR.SC.Y.0115.000000T0000Z-171230T0600Z/
/O.CON.KMFR.SE.W.0077.171230T0600Z-171230T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
1004 AM PST Fri Dec 29 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST SATURDAY...

* Winds...South gales 30 to 35 kt gusting to 40 kt. 

* Seas...Very steep seas 11 to 14 feet. 

* Areas affected...Gales until this evening north and west of Gold
  Beach and beyond about 3 NM from shore, except closer to shore
  near and north of Cape Blanco. Small craft advisory conditions
  will occur over the remainder of the area through this evening.
  Hazardous seas will affect all areas from Cape Sebastian north
  tonight. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford
006 
WHUS76 KMFR 300439
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
839 PM PST Fri Dec 29 2017

PZZ350-356-376-301200-
/O.CAN.KMFR.GL.W.0057.000000T0000Z-171230T0600Z/
/O.CAN.KMFR.SC.Y.0115.000000T0000Z-171230T0600Z/
/O.NEW.KMFR.SW.Y.0111.171230T0439Z-171230T1200Z/
/O.EXT.KMFR.SE.W.0077.171230T0439Z-171230T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
839 PM PST Fri Dec 29 2017

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 4 AM PST SATURDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL 4
AM PST SATURDAY...

* Seas...High seas at a peak of 9 to 14 feet late this 
  evening...remaining high and steep to very steep into early 
  Saturday morning.

* Areas affected...Seas will be highest north of Gold Beach and
  beyond 5 nm from shore.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$

PZZ370-301200-
/O.CAN.KMFR.GL.W.0057.000000T0000Z-171230T0600Z/
/O.EXT.KMFR.SE.W.0077.171230T0439Z-171230T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
839 PM PST Fri Dec 29 2017

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 4 AM PST SATURDAY...

* Seas...Very steep seas at a peak of 12 to 14 feet late this
  evening...remaining high and steep to very steep into early
  Saturday morning.

* Areas affected...All of the outer waters from Florence to Cape
  Blanco.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/hazard

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 28, 10:03 AM PST, 4 hours 22 minutes earlier.

Area forecast discussion, Dec 28, 10:03 AM PST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1003 AM PST Thu Dec 28 2017

Updated AVIATION Section

.DISCUSSION...Morning update. Once again the cloud deck did not
clear as models had indicated, resulting in warmer than
anticipated low temperatures this morning in the west side
valleys. Models are indicating that precipitation will be farther
north that previous runs had indicated, but for the last two
systems all models had way underestimated areal coverage and
precipitation amounts and will leave the current forecast as is.
-Sven

&&

.AVIATION...28/18Z TAF CYCLE...Mostly a mix of MVFR/IFR at the TAF
sites this morning with LIFR in freezing fog at KLMT. Expect
conditions to improve late this morning and into early this
afternoon with most areas becoming VFR at least briefly. Some
MVFR may persist along the coast and in some of the more
stubborn to clear valleys. Scattered rain showers are possible
near KOTH or KRBG late this afternoon/evening as a warm front
pushes north of the region, but any precipitation will be light.
Expect IFR/LIFR to return to most locations tonight ahead of a cold
front offshore. The front will bring a period of stronger south
winds and rain along the coast Friday afternoon and evening.
-Spilde

&&

.MARINE...Updated 230 AM PST Thursday 28 Dec 2017...Low pressure
will move north of the waters late this morning through this evening
with increasing south winds and steep seas, reaching small craft
advisory level over most of our marine area by this
afternoon...though winds and seas will be highest north of Cape
Blanco. Friday afternoon, a cold front will move in from the west,
and south winds will approach gale force in advance of that front,
with steep wind waves and moderate to steep westerly swell.
Winds and seas will lower Saturday, and remain relatively light
through at least midweek, with north to northeast winds around 10
knots and west swell around 9 feet at 15 seconds. -MSC

&&

.PREV DISCUSSION... /Issued 259 AM PST Thu Dec 28 2017/

DISCUSSION...A weak area of high pressure has built in over
southern Oregon and northern California this evening as the cloud
cover continues to diminish. This will lead to the development of
fog and low stratus over the West Side valleys overnight.

The active pattern returns tomorrow as an atmospheric river arrives
along the coast of the Pacific Northwest. Current models project
that the highest precipitation amounts will be located north of
Eugene before moving southward into our area on Friday. Models have
been in quite good agreement for the past few days regarding this,
and have lowered POPs and QPF on Thursday and kept them higher on
Friday. The highest amounts of precipitation--up to an inch and a
quarter in 6 hours--will be possible across the coast and the
coastal range from Brookings to Cape Blanco on Friday afternoon.
Snow levels will be high--above 7000 feet west of the Cascades and
above 6000 feet east of the Cascades. This will lead to rain
everywhere except for the highest peaks of the Cascades. Despite
the rain on snow, it appears as if this system will not provide
enough rainfall to create problems with flooding at this time.

After the main system goes through on Friday, we'll see showers on
the back side of the front on Saturday morning. These showers will
dissipate quickly as snow levels drop to about 3000 feet. For
impacts on the major passes (like Siskiyou Summit and the higher
passes), it will depend on how quickly the snow levels drop as
compared to when the precipitation ends. Right now, it appears as if
the showers will conclude before the snow levels drop, so we're not
expecting a lot in the way of impacts for Interstate 5 or the other
passes New Years weekend.

From there, the models begin to disagree on what is going to happen.
The GFS bring a very weak low pressure system up the Pacific
Northwest Coast Sunday which could bring showers and cloud cover.
The ECMWF and the Canadian models, however, keep us under the
influence of high pressure. Have blended more towards the ECMWF
which means that cloud cover will decrease and that this will
cause those with New Years Eve Plans to see average or slightly
below average temperatures Sunday night. High temperatures next
week, on the other hand, will be slightly warmer in the mountains
as easterly winds allow for modest adiabatic warming. Overall,
temperatures will be similar to what they have been the past few
days.

The drier and cooler weather continues into midweek before another
system arrives at the Pacific Northwest and northern California on
Thursday. Both the GFS and the ECMWF agree on the overall pattern,
but the GFS tends to be a bit faster and stronger in the evolution
of the system as compared to the slower ECMWF. Have gone with a
blend of the two models as the solution tends to fall somewhere in
the middle. -Schaaf/Lovegrove

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Friday morning through Friday
     evening for PZZ350-356-370-376.
     Small Craft Advisory from 1 PM this afternoon to 7 PM PST Friday
     for PZZ350-356-376.
     Small Craft Advisory until 10 AM PST Friday for PZZ370.

MAS/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 11:39 AM PSTHigh Wind WatchMFRKlamath, Lake3 hr
Dec 28, 3:01 PM PSTHigh Wind WarningMFRKlamath, Lake24 hr

Nearby

Gale Warnings in Oregon, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.